anorexia, Bipolar Disorder, Uncategorized

Side Effect: Weight Gain

105047

It’s been a week since we made further changes to my medication.  Increased the Vraylar (mood stabilizer) and stopped the use of the Wellbutrin (anti-depressant).  I am neither manic nor depressed, so I suppose I am in the sweet spot.  I feel a bit subdued though, not as happy as I had been in the weeks prior to today, but also not as mellow as I was three weeks ago when I was dealing with the depression.  This could be a happy medium, although, I would like to have just a little bit more sunshine in me, to be honest, but beggars cannot be choosers.

Speaking of beggars, one thing that has increased is my weight.  And this is always a very touchy topic for me.  Struggling off and on with Anorexia for the past 18 years leaves the subject of weight gain to be a big taboo topic.  I know that in time, as we age, most people gain weight.  I also know that different medications affect a person’s weight in diverse ways.  I know that I am not defined by what I weigh or what I look like.  I also know that my mental health is far more important than the number on the scale and what size clothes I wear on my body.

With all that being said, I am still struggling.  Over the last month, I have gained five pounds.  Which is not THAT bad, but considering that I have been much heavier in the last year, a gain of five pounds hits my fear center and I start to fret over whether I am going to gain back all the weight I lost previously.  And this scares the crap out of me.  I was finally getting used to my body, embracing where I had some curves and accepting the number that smiled back at me from the scale.

I tell my brain that I am fine, that I am beautifully, wonderfully and fearfully made.  That an extra five pounds will not be the end of the world.  I do believe that underneath the surface, is the issue that this weight gain is not within my control.  That this weight gain happened as a result of medication that I don’t want to take for a disorder that I don’t want to have.  All things that are not within my control.  And let me tell you, I like to be in control.  I like to know what is going to happen and when and by whom.  And when I don’t, I get super agitated.  So, having a mental illness that is defined by the variance between poles, makes being a person who likes to be in control, a touchy subject.

I go back to what I have learned from years and years of therapy: control what’s within your control.  I think on what IS within my control?

  • The way I mentally handle this weight gain.
  • How much I exercise and what I put in my body.
  • Ensuring I get adequate sleep
  • Resisting the temptation to weigh myself daily

There’s several things that I CAN do in this situation.  By changing my mindset and focusing on what I do have, instead of what I don’t have, this whole situation takes a different path.

  • Focus on how my mental health has improved since making this medication change
  • I have a healthy immune system and have not fallen ill despite all the various sicknesses that have been plaguing the masses
  • I am a role model to my daughter and want her to be body confident and have a positive body image, and she can learn this by me leading by example

I have always hoped that one day I would not be so incredibly critical of what I look like and how much I weigh.  As I have gotten older, I am doing a better job, but I still have room for improvement.  However, I will give myself credit for being rational and not stopping my medication due to the weight gain, and instead of turning back to a deadly eating disorder, I am responding with a rational mind.

 

 

 

 

Photo Credit:

https://www.fitday.com/fitness-articles/nutrition/healthy-eating/weight-gain-side-effects-that-affect-your-health.html

Bipolar Disorder

Double Whammy

Stock-Boxing-Gloves.jpgAt times, we must deal with several changes all at once.  In my case I was due for a “recharge” of hormones and had a change to my medication within a few days of one another.

The debilitating anxiety that I was experiencing, triggered my Psychiatrist to eliminate the Wellbutrin that I was taking every morning.  In addition, we increased the Lithium dose that I take in the evening.  This change took place the end of last week.  On Monday, I received a renewal of my hormone replacement therapy (HRT).  This “recharge” as I like to call it, we injected two estrogen pellets and one testosterone pellet.  It was a higher dosage than we have done in the past, as it was made very clear that I suffer when my levels are too low.  I suffer from depression and major anxiety if my estrogen is too low, and other less than desirable side effects when the testosterone drops.

So far, I have noticed that an increase in Lithium has seemed to cause an increase in dry skin, especially on my hands.  It’s as if my hands are made of crocodile skin, they are dry and flaky, course enough that they could sand a course surface.

The most notable side effects that I have been experiencing is dull, pounding headaches that last much of the day.  Taking over the counter pain killers are doing nothing to combat the symptoms.  I also have been dealing with nausea that is wrecking my world.  I’ve never been pregnant, but I believe, from the research I have done, that I am experiencing symptoms that are similar to morning sickness.  An increase in my appetite, is driving me to feel like I am eating non-stop and therefore triggering eating disorder thoughts.  The related weight gain, is not helping with the anorexia demons that have come and gone in my life over the last some fifteen years.

I find it to be quite frustrating not knowing what change is causing which side effect.  Is it the Lithium that is causing the headaches and nausea, or is that from the hormones?  Is the weight gain and appetite increase from the Lithium, or the hormones?  I have spent an immense amount time trying to pin point what is going on and I am just lost.

I uttered the words that should never come out of my mouth last night… I said, “I think I will stop taking my meds!”  I know that this is not a rational thought, and it is not something I acted on, but I am so incredibly tired of feeling like crap every day.  Mind you, I don’t feel horrible everyday all day, yesterday I have a few hours of relief and I was able to spend quality time with my son and we had a blast.  But, more time than naught is spent with me feeling like a nail is being drilled into my skull and the fear that I may heave my supper.

I see my Psychiatrist again in a week and plan to report all that I have been experiencing.  I will maintain the mindset that this too shall pass and that I will persevere and overcome this obstacle.  As this is the way I have always approached my mental health issues.

For the others that may be going through a challenging time right now, don’t give up.  Focus on the positives in each moment of your day, every day.  Know that what you are experiencing will pass, in time.  And always remember to keep your doctor advised of all the things that you are encountering so they have all the information and are better able to assist you.

Stock-Boxing-Gloves.jpg